Missouri, 2023

Flash Flooding and Hail in Missouri, August 2 to 3, 2023

August 2 to 3, 2023 · NWS SGF · 11 events in 4 counties and zones

Strong to severe thunderstorms developed in the late afternoon into the evening along a slow moving to nearly stationary frontal boundary. As storms moved across central Missouri Additional rainfall fell over areas that received rain the previous day and earlier in the morning of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms developed in the late afternoon into the evening along a slow moving to nearly stationary frontal boundary. As storms moved across central Missouri Additional rainfall fell over areas that received rain the previous day and earlier in the morning of the 3rd. Hail up to golf balls in size were reported with the strongest updrafts in central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 4:41 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 4:41 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023

Key Messages:

1. Flood watch tonight for our northeastern portion of the CWA.

2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.

3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.

.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023

A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.

This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023

The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.

There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.

The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023

Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.

Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.

Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.

VFR clouds/visibility are expected through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
     077-088-093-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     MOZ066-077-088-093-101.

     Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
     078>080-089>091-094>096-102>105.

     Flood Watch through Thursday morning for MOZ057-058-070-071-083.

     Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
     089>092-094>097-102>106.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
     097-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Terry
Hazardous weather outlook, Aug 2, 12:58 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Wed Aug 2 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Extreme excessive heat risk.
  Significant excessive rainfall risk

DISCUSSION...

Additional thunderstorms are expected to develop over central
Missouri this afternoon and tonight. Some of these storms will be
capable of large hail and damaging wind. There is also a low risk
for a tornado.

In addition, very heavy rainfall will be possible which may lead
to some flooding. While the heaviest rain will likely be northeast
of our area, we may be on the southern end of the thunderstorms
tonight.

The excessive heat and humidity will continue with the hottest
temperatures and heat index values in southeast Kansas into
western Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat will continue through Thursday with western Missouri and
southeast Kansas remaining the hottest with heat index values
from 105 to 110.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Morgan

When
August 2, 7:52 PM CST
Where
Morgan County, 0.88 mi SW of Stover
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -92.990

Penny sized hail was reported.

Hail, Morgan

When
August 2, 7:57 PM CST
Where
Morgan County, 2.13 mi SW of Stover
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.430, -93.010

Quarter sized hail was reported.

Hail, Maries

When
August 2, 8:20 PM CST
Where
Maries County, 1.38 mi N of Vienna
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -91.950

Quarter sized hail was reported.

Hail, Maries

When
August 2, 8:31 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
1.75 in hail
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
38.190, -91.950

Gold ball sized hail was reported. Minor damage to a few homes and vehicles occurred.

Thunderstorm Wind, Maries

When
August 2, 8:32 PM CST
Where
Maries County, 0.69 mi S of Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Storm Chaser
Coordinates
38.170, -91.950

Multiple power poles and lines were reported down due to high winds.

Hail, Morgan

When
August 2, 9:12 PM CST
Where
Morgan County, 3.82 mi SSE of Gravois Mills Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -92.790

Quarter sized hail was reported.

Flash Flood, Miller

When
August 2, 9:22 PM CST to August 3, 3:00 AM CST
Where
Miller County, Eldon to 0.93 mi S of Eldon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -92.580

Heavy rainfall produced significant street flooding in the city limits. Flood waters were a foot deep in some locations.

Thunderstorm Wind, Dent

When
August 2, 9:48 PM CST
Where
Dent County, 0.69 mi S of Gano
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.710, -91.570

A few large limbs in excess of 2 inches in diameter were reported down from high winds.

Thunderstorm Wind, Miller

When
August 2, 10:06 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.090, -92.290

High winds peeled metal roofing off a few buildings and blew the roofing into a nearby field. Power was reported out in Iberia.

Flash Flood, Morgan

When
August 2, 11:35 PM CST to August 3, 3:00 AM CST
Where
Morgan County, 1.08 mi E of Florence to 0.98 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

State highway BB at Gabriel Creek was flooded and impassable.

Flash Flood, Morgan

When
August 3, 3:20 AM CST to 9:00 AM CST
Where
Morgan County, 2.56 mi WSW of Syracuse to 2.93 mi SW of Syracuse
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.650, -92.920

State Highway JJ at Richland Creek was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132877, 1132878, 1132879, 1132880, 1132882, 1132881, 1132874, 1132883, 1132884, 1132875, 1132876.